OA causes? Does it matter?

I have, as many of you know, been fighting hip arthritis for 15 years. MRI reveals that there is bone on bone places now which prompts all the docs who see it to point and say "See. Time for surgery."

And yes, I know it probably is time for surgery. My Duke rheumy wants me to try steroid injections first, just in case they will let me kick the can down the road a little further. I am scheduled for my first injection at the end of April. (Till then I walk as little as I can, ride my stationary bike and try to do muscle training exercises that do not increase inflammation.)

I a only 58, which is still on the young side for hip replacement. Still -- if I need it, I need it.

But I still obsess where the OA of the hip came from? My physical therapist, who has been working with me on and off for years, noted (and taught me to correct) a horridly lurchy gait I concocted as a kid to keep me out of trouble for limping on a broken knee. (Yes, -- ridiculous situation. The adults in charge will undoubtedly face some karma for this!)

But still -- 58? I find it hard to accept that despite correcting the gait that the OA, as seen in X Rays and MRIs still progressed.

And I suppose one practical justification for my obsession about this OA origin is that if this is the result of some ongoing process, which remains unidentified and untreated, then will the new joint just wear out faster -- or never make itself at home in my hip at all?

WHen I ask these questions of orthopods the responce is silence, or they turn away and walk out the door, or they say they'll "take care of everything once you have the surgery."

But I know that joint pain is a common complaint from my fellow Hughies on this site. But have any of you found that the joint pain results in documented OA?

10 Replies

oldestnewest
  • I have had a knee replacement due to oa and was told as i am still in my 50s that it was directly related to hughes. I have problems in many other joints and am probably going to need further surgery down the line my problem at the moment is i keep getting clots so surgery would probably be out of the question

  • Hi GinaD,

    What does OA stand for?

    Kerstin

  • osteao arthritis......... Hi I am 52 and had knee replacement 18moths ago for the same reason.............just about all my joints have chronic OA in them.....doctors in France say due to Hughs syndrome!!

  • Thank you all for sharing.

    Just now,the stress of dealing with uncommunicative, stubborn, doctors is much, much worse then the disease itself. I decided to drive to Duke ( a long 5.5 hours drive,) as they have the online reputation as the place to go for APLS. I had hoped that working with docs who understood APLS would be worth the drive. And indeed the rheumy I see down there is wonderful. But the orthopedists? The ones who will actually be giving me the steroid injection? No so much. I do think that sending Amerindian smoke signals back and forth might be more productive.

    First came the appointment call in the form of a message left on my answering machine which confimed an injection of the right knee (instead of the left hip which is the site of the current troubles.)

    So, I, of course, wanted to make sure we knew that it wasn't the right knee but the left hip, and in the multi call, message leaving sessions to do this I realized that the PA assigned to me may also not be wise to the warfarin and the multiple drug allergies. So, I left a message saying that if finding preservative free lidocaine (which I can tolerate and use for dental work all the time,) is an issue, then I could have preservative free lidocaine compounded locally -- if that pharmacy received a prescription in a timely manner - and bring it down with me.

    Next message told me they could only use pharmaceuticals which originated at Duke and did I want to cancel my appointment?

    Some desperate calls to the Duke rheumatologist resulted in finally a couple of LIVE chats with an orthopedics nurse who rescheduled me with a doctor in the "radiology unit" so "if you are allergic and you go away, they can bring you back." She still didn't know about any preservative free lidocaine though the rheumatologist says they have it the Rheumatology Dept and so we can't see why the orthopedists can't access it -- if they ask for it before I'm laying on the table in one of those fetching hospital gowns. ("What do you mean you're allergic to novacaine and you need preservative free lidocaine! Why didn't I know this before! ")

    So, thats where I stand. An appointment at the end of April for an injection by a surgeon I've never met who may or may not know I need preservative free lidocaine as the numbing agent, and, for that matter, may or may not know I'm on warfarin or have APLS.

    I rudely interrupted my hematologist's day as I waited for my blood draw yesterday (my heme is always most gracious and polite even when I feel I am stepping over the line by interrupting his day with an unscheduled question) and he was most concerned that I had received no instructions regarding the warfarin and the INR. If I had gone with the original appt I would be having my injection today -- and he felt that I should have received info on warfarin doseage and preferred INR numbers by the beginning of this week. He suggested I stop taking the warfarin 3 days before the injection. (Which means I'll be taking a 5.5 hour car ride with a very low INR.)

    So . . . again. Obviously, I need to be an annoying patient again with this new doctor's nurse and demand feedback on the preservative free lidocaine AND the warfarin doseage the week before the procedure. And 5 will get you 10 (do you have that expression in Britain?) that I will be treated like an intentionally "difficult patient," who obsesses and worries about these imaginary health issues just so I will have an excuse sometime in the future to sue somebody. No doubt I have serious psychological issues which I am peojecting onto these doctors.

    Then there is the heprin and lovanox allergy issue! If I am off warfarin for a time then these are drugs I may need. Except I'm allergic to them too. (or at least we think I am --- my hands and feet turned red and swelled when I was on first one, then the other in the final scary days before I was put on warfarin.) I'm seeing my allergist next week. In 2001 after I was diagnosed with APLS on top of my already multiple drug allergies he said he could desensitize me to lovanox or fragmin prior to any surgical procedure in case they would be needed. I haven't even tried to enter this into this steroid injection at Duke procedure/conundrum yet -- I"ll talk to him, explain the Kafka Castle I"ve wondered into, and see what he suggests.

    Again -- the stress of dealing with the docs is (for me) worse then the stress of actually having this disease!

  • I hope you can write this into short sharp chronological bullet points and do an email which they all get as a group email. I have to do this at time.. for both myself and the children just to get them talking and clear things up. It sounds as if you need to sit down or tear your hair out! Mary F x

  • And a final piece of unloading here: the local AND the Duke orthopedists think that this injection will prbably not be effective -- or if it is, the injections will not buy me that much time. They want me to go with the whole hip replacement.

    Wonder why I'm reluctant?

  • I have osteoarthritis and it is severe enough in both ankles to require surgery. However, social security wont give me any money right now if i were to go out on disability because i dont have enough credits in the past ten years. Of course i dont. I had a stroke eight years ago and couldnt work for five years.

  • Thanks for all the advice and sharing. I can always count on this site for knowing support.

    Mary, my husband made exactly the same suggestion and I left a 3 point question with the surgeon's Nurse's voice mail ths morning. If I hear nothing by Mon evening I'll step it up to a 3 bullet point email. I'm hoping to avoid having to sic one doc on another.

  • Good..I have to do this all the time... due to the chaos of my conditions and the children's and the various hospitals etc. Best of luck, let us know that it is improving for you. Mary F x

  • Hi Gina. I have terrible osteoarthritis of one hip and both knees and need replacement surgery. So far I've been able to buy time with the steroid injections every 3-4 months for the past 3+ years. They're my little miracle treatments and I'm nearly normal until they wear off again. They've been done in the office by my primary doc, the rheumy, and by ortho and none of them has ever given a second thought to my INR or cared a whit about it. No lovenox bridging ever advised.

    I don't have the problems you do with allergies. With all the APS stuff that swirls around me, allergies have never come up, for which I'm really grateful.

    Seems you have been lost in the communication abyss at Duke, with depts and providers not syncing their info very well. I'm sure a big center like Duke has an internal automated records system so every person you talk to is recording comments into the same computerized chart which is easily accessible. Try taking the name and contact number of every person you talk to. There is no reason in the world why a major institution like Duke couldn't get preservative free lidocaine compounded for their use.

    Wishing you the very best in this difficult situation.

You may also like...